Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 2020, 4:09 PM CDT for Dawson County, Gaines County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2020, 4:09 PM CDT (21:09 UTC)
- Expired
- Mar 17, 2020, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, TX, Gaines County, TX
The radar
The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
701
WUUS54 KMAF 172109
SVRMAF
TXC115-165-172200-
/O.NEW.KMAF.SV.W.0014.200317T2109Z-200317T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
409 PM CDT Tue Mar 17 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Gaines County in western Texas...
Northern Dawson County in western Texas...
* Until 500 PM CDT.
* At 409 PM CDT, a severe thunderstorm was located 12 miles west of
Lamesa, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana, Hancock and McKenzie Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3284 10169 3255 10223 3275 10240 3296 10217
3296 10169
TIME...MOT...LOC 2109Z 232DEG 35KT 3273 10218
HAIL...1.00IN
WIND...60MPH
$$
292 follow-up statements
569
WWUS54 KMAF 172122
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT Tue Mar 17 2020
TXC165-172132-
/O.CAN.KMAF.SV.W.0014.000000T0000Z-200317T2200Z/
Gaines TX-
422 PM CDT Tue Mar 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GAINES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3284 10169 3262 10210 3278 10216 3294 10219
3295 10218 3296 10169
TIME...MOT...LOC 2122Z 232DEG 35KT 3281 10206
$$
TXC115-172200-
/O.CON.KMAF.SV.W.0014.000000T0000Z-200317T2200Z/
Dawson TX-
422 PM CDT Tue Mar 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN DAWSON COUNTY...
At 422 PM CDT, a severe thunderstorm was located 7 miles northwest of
Lamesa, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3284 10169 3262 10210 3278 10216 3294 10219
3295 10218 3296 10169
TIME...MOT...LOC 2122Z 232DEG 35KT 3281 10206
HAIL...1.00IN
WIND...60MPH
$$
29581
WWUS54 KMAF 172142
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
442 PM CDT Tue Mar 17 2020
TXC115-172200-
/O.CON.KMAF.SV.W.0014.000000T0000Z-200317T2200Z/
Dawson TX-
442 PM CDT Tue Mar 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN DAWSON COUNTY...
At 442 PM CDT, a severe thunderstorm was located near O'donnell, or
14 miles north of Lamesa, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamesa, Lamesa Municipal Airport, Hancock and Arvana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3284 10169 3271 10194 3281 10198 3295 10200
3295 10199 3296 10169
TIME...MOT...LOC 2142Z 232DEG 35KT 3293 10187
HAIL...1.00IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:45 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 17, 2:45 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Mar 17 2020
.DISCUSSION...
KMAF 12Z raob came in w/mid-lvl lapse rates in excess of 8C/km, as
well as impressive PBL shear, which helps explain convective
activity just to the north this AM. Latest mesoanalysis and sfc obs
show a dryline developing KATS-KCNM-KFST, and a cap that should be
gone by shift change. The latest hi-res models have a shortwave
developing convection along the dryline 19-20Z, roughly mid-CWA, and
moving east to KMAF by around 22Z. Forecast soundings maintain
steep lapse rates, and deep-lyr shear will only increase over the
next few hrs as a 250mb jet noses into West Texas and Southeast New
Mexico, yielding bulk shear of 40-50kts thru this evening. A cold
front is forecast to stall just northeast of the CWA, posing a
tornadic threat. Attm, this looks to stay out of our AO, but
convection to the north could easily send it our way, so this will
have to be monitored. After dark, things stabilize fairly quickly,
and/or shift east out of the area. Severe activity should cease
after 03Z. Out west, a High Wind Warning is in effect for the
Guadalupes.
Wednesday, the elongating trough over central CA is forecast to
dumbbell, w/the srn lobe swinging thru SoCal/Baja del Norte by 00Z
Thu, and to NE NM by 12Z. This will send a strong Pac front into SE
NM by late afternoon, sharpening up a dryline along which convection
will redevelop. By late afternoon, the upper jet will be well-
entrenched over the area, resulting in 70-80kts of shear over the
region, favoring supercell development w/large hail/damaging winds.
An isolated tornado cannot be ruled out, especially as low-lvl
helicities ramp up along the dryline NE during the evening. Out
west, a strong mtn wave develops over the Guadalupes/Delawares, and
we'll continue a watch there.
The Pac front will scour moisture east, drying things out Thursday.
Unfortunately, w/the Pac front comes cooler temps, followed by even
colder temps as a secondary cold front drops in late Thu night. This
will take temps well-blo normal thru the weekend, w/Sat being the
coldest day this forecast. Zonal flow will prevail in the extended,
and temps should warm back above-normal by Monday. Aside from
minimal chances of convection in the far east each day, grids stay
dry after Wed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 76 53 68 / 50 30 80 0
Carlsbad 46 70 45 65 / 10 50 60 0
Dryden 58 78 57 80 / 80 30 50 0
Fort Stockton 53 77 52 72 / 50 40 60 0
Guadalupe Pass 44 59 37 54 / 10 70 70 0
Hobbs 47 71 45 63 / 10 40 80 0
Marfa 44 71 42 65 / 40 60 60 0
Midland Intl Airport 52 77 51 68 / 40 40 80 0
Odessa 52 77 51 67 / 40 40 80 0
Wink 50 77 49 68 / 20 50 80 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MDT this evening for Eddy County Plains.
High Wind Watch from Wednesday evening through Thursday evening
for Guadalupe Mountains of Eddy County.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory until 9 PM CDT this evening for Eastern Culberson
County.
High Wind Watch from Wednesday evening through Thursday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet.
&&
80/44Hazardous weather outlook, Mar 17, 1:57 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 157 PM CDT Tue Mar 17 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 157 PM CDT Tue Mar 17 2020 /1257 PM MDT Tue Mar 17 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe storms this afternoon and evening along and east of a Lamesa... Crane... to Panther Junction line. These storms may produce large hail... damaging wind... frequent lightning... locally heavy rain... and a few tornadoes. A High Wind Warning is in effect for the Guadalupe Mountains this afternoon and early evening with a Wind Advisory for Eddy County and the Upper Trans Pecos. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a enhanced risk of severe thunderstorms Wednesday afternoon and night generally east of a Seminole... Odessa... to McCamey line. These storms may produce large hail... damaging wind... frequent lightning... locally heavy rain... and a few tornadoes. There is a High Wind Watch in effect for the Guadalupe Mountains Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening and again on Wednesday. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 17, 3:40 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Tue Mar 17 2020
TXZ047-048-172130-
Scurry TX-Borden TX-
340 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 430 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gail, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gail and Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3266 10134 3281 10152 3296 10138 3296 10117
3297 10105 3296 10087
TIME...MOT...LOC 2040Z 229DEG 11KT 3285 10135
29Special weather statement, Mar 17, 4:05 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Tue Mar 17 2020
TXZ045>047-172145-
Dawson TX-Gaines TX-Borden TX-
405 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES...
NORTHWESTERN BORDEN AND DAWSON COUNTIES UNTIL 445 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Lamesa, moving northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana, Hancock and McKenzie Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3289 10159 3253 10221 3283 10240 3296 10226
3296 10169
TIME...MOT...LOC 2105Z 232DEG 36KT 3267 10223
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 7:20 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Mar 16, 7:33 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Mar 16, 7:37 PM CDT | Special Weather Statement | MAF | 23 min | |
| Mar 16, 7:48 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Mar 16, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| Mar 17, 2:51 AM CDT | High Wind Watch | MAF | Culberson | 36 hr |
| Mar 17, 2:51 AM CDT | High Wind Warning | MAF | Culberson | 18 hr |
| Mar 17, 3:09 AM CDT | Wind Advisory | MAF | Culberson | 18 hr |
| Mar 17, 3:40 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Mar 17, 3:47 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 43 min |
| Mar 17, 4:05 PM CDT | Special Weather Statement | MAF | Dawson | 40 min |
| Mar 17, 4:39 PM CDT | Special Weather Statement | MAF | Crane | 51 min |
| Mar 17, 4:55 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Mar 17, 5:12 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
| Mar 17, 5:13 PM CDT | Special Weather Statement | MAF | Upton | 47 min |
| Mar 17, 5:24 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 2 hr |
| Mar 17, 5:27 PM CDT | Special Weather Statement | MAF | Scurry | 48 min |
| Mar 17, 5:39 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Mar 17, 6:33 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| Mar 17, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.